Texas, 2009

Wildfire in Texas, January 19 to 20, 2009

January 19 to 20, 2009 · NWS BRO · 2 events in 2 counties and zones

A weak front brought dry air and gusty winds across the Rio Grande Valley during the afternoon of January 19th, 2009. Temperatures, aided by downsloping, northwest winds, rose into the mid and upper 80s, while humidity plummeted to between 10 and 15 percent.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak front brought dry air and gusty winds across the Rio Grande Valley during the afternoon of January 19th, 2009. Temperatures, aided by downsloping, northwest winds, rose into the mid and upper 80s, while humidity plummeted to between 10 and 15 percent. Accompanied by 20 foot northwest winds of 15 to 20 mph with gusts to 25 mph, the threat for rapid to explosive wild fire growth was realized at the Moorefield Air Base west of Edinburg.

The following day, relatively mild temperatures, humidity nearing 15 percent, and occasionally gusty north winds maintained a considerable threat for rapid growth of any wild fires, which was realized in eastern Starr County near Rincon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 19, 3:00 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jan 19, 3:00 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 AM CST MON JAN 19 2009

.DISCUSSION...LIGHT NORTHWEST WINDS WILL PREVAIL OVER DEEP SOUTH
TEXAS EARLY THIS MORNING. PATCHY FOG IS FORMING OVER PORTIONS OF
DEEP SOUTH TEXAS...MAINLY THE EASTERN PORTION.  THE SKIES WILL
BECOME MOSTLY CLEAR TODAY THROUGH THURSDAY AND THE TEMPERATURES
WILL CONTINUE ABOVE NORMAL. THE WINDS WILL BE LIGHT TO MODERATE FROM
THE NORTH TODAY AND TUESDAY THEN BECOME SOUTHEAST BY WEDNESDAY AS
HIGH PRESSURE SLIDES TO THE EAST.  A COLD FRONT WILL MOVE THROUGH
THE AREA ON FRIDAY SHIFTING THE WINDS BACK TO THE NORTH.
&&

.MARINE...SEAS WERE NEAR 2 FEET WITH WEST WINDS AT 12 KNOTS AT
BUOY020 EARLY THIS MORNING. MODERATE TO STRONG NORTHWEST WINDS WILL
PREVAIL TODAY WITH THE PRESSURE GRADIENT INCREASING ACROSS THE
NORTHWEST GULF OF MEXICO THIS AFTERNOON. SEAS WILL BRIEFLY BUILD
TODAY BEFORE WINDS DIMINISH TONIGHT INTO EARLY TUESDAY. WINDS AND
SEAS ARE EXPECTED TO INCREASE TUES AFTERNOON AS HIGH PRESSURE BUILDS
INTO THE WESTERN GULF OF MEXICO. HIGH PRESSURE WILL SETTLE OVER THE
WESTERN GULF WEDNESDAY ALLOWING WINDS TO BECOME LIGHT AND VARIABLE.
WINDS SHOULD VEER TO THE SOUTHEAST AND SOUTH WED NIGHT INTO THURSDAY
AS THE SURFACE RIDGE MOVES EASTWARD. THE PRESSURE GRADIENT IS
PROGGED TO INCREASE TOWARDS THE END OF THE WEEK AS LOW PRESSURE
DEVELOPS ACROSS THE SOUTHERN PLAINS. SMALL CRAFT ADVISORIES MAY BE
NEEDED FRIDAY AS A RESULT.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE FOG
ACROSS THE LOWER TX COAST EARLY THIS MORNING. CEILINGS WERE NEAR
100FT AT KBRO. VISIBILITIES WERE NEAR 1/4SM WITH FOG AT KBRO TO NEAR
4SM WITH FOG AT KPIL. IFR TO LIFR CONDITIONS SHOULD PREVAIL ACROSS
THE LOWER TX COASTAL SECTIONS THROUGH 14Z MONDAY. OTHERWISE...VFR
CONDITIONS SHOULD PREVAIL TODAY WITH WEST TO NORTHWEST FLOW AT THE
SURFACE AND NORTHWEST FLOW ALOFT PROVIDING SUBSIDENCE ACROSS DEEP
SOUTH TX THIS AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  47  72  46 /   0   0   0   0
BROWNSVILLE          82  53  74  44 /   0   0   0   0
HARLINGEN            82  48  78  45 /   0   0   0   0
MCALLEN              82  52  79  48 /   0   0   0   0
RIO GRANDE CITY      81  49  75  44 /   0   0   0   0
SOUTH PADRE ISLAND   77  56  73  51 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...RANGELAND FIRE DISCUSSION TODAY
FOR TXZ248>257.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....65
MARINE/AVIATION/MESO...61
Hazardous weather outlook, Jan 19, 1:03 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
103 PM CST MON JAN 19 2009

TXZ248>257-201915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
103 PM CST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DRY AIR AND FUELS ALONG WITH MODERATE TO BREEZY WEST TO NORTHWEST
WINDS ARE CREATING CONDITIONS CONDUCIVE TO RAPID WILDFIRE GROWTH.
ANY FIRES THAT START COULD EXHIBIT CONSIDERABLE GROWTH. RESIDENTS
OF DEEP SOUTH TEXAS AND THE LOWER RIO GRANDE VALLEY SHOULD REMAIN
EXTRA VIGILANT TODAY AND EXERCISE EXTREME CAUTION CONCERNING ANY
FIRE ACTIVITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-201915-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
103 PM CST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG SOUTH WINDS WILL DEVELOP THURSDAY NIGHT INTO FRIDAY AS A
TIGHT PRESSURE GRADIENT DEVELOPS ALONG THE COAST. SMALL CRAFT
ADVISORY CONDITIONS ARE LIKELY...ALONG WITH ELEVATED RIP CURRENT
RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

54/64

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Hidalgo

When
January 19, 1:10 PM CST to 10:30 PM CST
Where
Hidalgo forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A wild fire, started by unknown causes, destroyed four buildings at the Moore Air Force Base (a former operating facility during World War II currently used for aerial pest control operations) near Alton, TX, during the early afternoon of January 19th. Gusty winds, very low humidity, dry ground, and warm temperatures helped the fire grow explosively from its onset, eventually spreading into grassland and rangeland before jumping across Farm-to-Market (FM) 681 and threatening more than 100 residences in the area. More than 100 homes were evacuated. At least five fire departments responded to the fire, including those from Starr and Cameron County; public works crews also supported the effort.

Before containment and control, the fire spread to 2560 acres, and caused an estimated $10 million in damage at the air base.

Wildfire, Starr

When
January 20, 3:30 PM CST to 9:00 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

A wild fire, known as the Bentsen Fire, developed during the mid afternoon of the 20th and quickly spread to 1280 acres near Rincon, TX, destroying a hay baler but otherwise wiping out grasslands before being contained and controlled by US Fish and Wildlife personnel and local fire departments during the evening.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152703, 152705.